Case 1: Mitchell H. Rosner (Discussant)
A 60 year-old man with a history of a heart transplant and stage 4 CKD was diagnosed with a gout flare 6 days ago and was prescribed prednisone, 30 mg daily; allopuri- nol, 100 mg daily; and colchicine, 0.6 mg three times daily, for the first 2 days and then colchicine, 0.6 mg twice daily thereafter. Before the gout attack, the patient had been feel- ing well and his baseline creatinine was 2.9 mg/dl with an eGFR of 29 ml/min per 1.73 m2. Other medications in- cluded mycophenolate mofetil, cyclosporine, pravastatin, carvedilol, calcitriol, and furosemide.
After 48 hours of taking the allopurinol, colchicine, and prednisone, the patient developed nausea, intermit- tent vomiting, and profuse diarrhea. This continued in- termittently over the next 2 days. However, during the past 2 days, he has developed worsening lethargy; muscle aches; and continued nausea, diarrhea, and abdominal pain. His family brings him to the emergency depart- ment (ED).
In the ED, he was found to be confused, tachycardic, and hypotensive, with a BP of 76/42 mmHg and pulse of 120
The acid-base abnormality in this patient is:
D. Respiratory acidosis and anion gap and non–anion gap acidosis
E. Respiratory alkalosis and anion gap and non–anion gap acidosis
Which of the following drug interactions were likely responsible for the patient’s presentation?
Case 2: Mitchell H. Rosner (Discussant)
A 37-year-old woman with a 3-year history of severe sinus disease and headaches is referred to you after several laboratory abnormalities were found. Her medical history is significant for two episodes of nephrolithiasis (no stone analysis was per- formed). On questioning she notes that pain and redness develop in her hands in cold weather. She takes no medications except for occasional antibiotics for her sinus problems. Her BP is 108/50 mmHg and her physical examination is unremarkable except for some fullness over her parotid glands. Her laboratory studies are shown in Table 2. On further questioning, she reports no drug abuse.
Which one of the following laboratory tests would you order next?
D. Stool screen for laxative abuse
Which of the following changes would be expected if lab- oratory work was repeated several weeks after initiation of topiramate?
A. Potassium,2mEq/L; bicarbonate, 5mEq/L; aniongap,8
B. Potassium,4mEq/L; bicarbonate, 20mEq/L; aniongap,8
D. Potassium, 2 mEq/L; bicarbonate, 5 mEq/L; anion gap, 15